mixing pain medications with a flush

  1. i was always taught this... mixing my morphine OR dilaudid in a 10 cc flush and push into patient.

    a patient asked me, why is that necessary? i couldn't explain.

    also, i've gotten orders before to dilute (mix with flush) and to DO NOT dilute (draw and give) form the pharmacy. if i dilute OR NOT dilute the medication, is this a medication error on my part?
  2. Visit painmeds profile page

    About painmeds

    Joined: Sep '18; Posts: 2; Likes: 6

    79 Comments

  3. by   Rocknurse
    I will dilute some meds like benzos that may be thick and viscous in order to facilitate their delivery, and I may dilute dilaudid if the amount I'm giving is small to make it easier to inject slowly. It's almost impossible to inject 0.2 mg of dilaudid slowly because it's such a tiny amount of volume. In the ICU we often dilute narcotics in 10cc and put it on a syringe pump so it doesn't go in too quickly, as opioids can cause hemodynamic instability if pushed too quick. It gives me a chance to observe how they respond, especially if they have an a-line. I can watch the blood pressure fluctuations in real time.
  4. by   cleback
    I wouldn't dilute if I didn't have to. Extra steps seem to introduce mote potential for a med error. Less manipulation, the better, usually. Never have diluted dilaudid or morphine but I don't work in the icu with very unstable patients like the pp. Our pharmacy also stocks prefilled syringes.
  5. by   brownbook
    As far as I know it's not a med error. I don't know why, or what meds, the pharmacy would specifically label do not dilute?

    Unless the pharmacy means don't dilute it in a 50 or 100 ml IV bag? But a 10 ml syringe is ok?

    You'd be safest to ask your pharmacy.
  6. by   LovingLife123
    You don't need to dilute unless the medication is a vesicant at which point pharmacy will instruct you how to dilute.

    It's an old nurse's tale that narcotucs need to be diluted. There's no specific timetable on how long to push narcotics. The only time I've seen vital signs change with a narcotic would be a drip or perhaps in a terminal wean where you are pushing larger amounts often. The amount of narcotics you are pushing for normal dosing will not usually cause issues with vital signs.
  7. by   MunoRN
    This is an old (nurses) wives tale. ISMP has multiple statements on the subject, generally finding that nurse's often unnecessarily dilute medications that do not require dilution, this introduces the opportunity for contamination of the solution as well as potentially serious incidents.

    In the case of opiates for instance, there is no purpose to diluting. Pushing 2mg of morphine over 2 minutes isn't any different if that 2mg is in 2ml or 10ml. All you're doing is diluting it outside of the body rather than in the vein, there is no pharmacokinetic difference between the two.
  8. by   humerusRN
    I dilute often - but I work in the pediatric population. I don't do it because I think the drug needs dilution, but simply because sometimes I'm pushing like 0.2mls and putting it into 5mls just makes me feel like I'm actually giving a medication. LOL! If I am putting the drug into a running IV, I never dilute. I just let it flow in with the fluids.
  9. by   Sour Lemon
    I was also taught to dilute narcotics in a saline flush ...both in school and by my first employer. When I moved to a different state and did as I'd been taught, people thought it was weird. I'm no longer a diluter and it's so much easier this way. Or if not easier, at least less time consuming.
  10. by   painmeds
    had a nurse tell me i need to dilute the 1mg of dilaudid i am pushing into a PICC line, because "it's too close to the heart"...

    another 1 told me it will drop the blood pressure alot, if you give it "straight up"
  11. by   brownbook
    I agree with all about not diluting. I think once in a blue moon I'd dilute an opioid if for some reason very small doses were ordered and it's hard to measure such small amounts.
  12. by   Emergent
    A pt who asks this is looking for a head rush.
  13. by   mmc51264
    we have pts that want IV dilaudid for the "rush" They would rather have 0.5 mg IV than 6 mg PO (?????). I will dilute it and give it slow so they don't get that buzz they want. I have had people not want a PCA because they weren't getting a buzz. It's insane. Best for me is to give it while they have a fluid running (compatible, of course). Otherwise, I do not dilute much.
    One of the reasons our IV nurses tell us is that we should not be pushing IV meds with a 3 mL syringe. Too high psi. better to give with a 10 mL. I never push anything fast ever so I am not sure if they would fuss at me. i.e Zofran over 2 minutes.
  14. by   JKL33
    There were originally some practical rationales r/t dilution of medications for IV push; it's not as if all of them were crazycakes even if this is no longer en vogue or really necessary.

    Simple example - morphine didn't used to come from manufacturer as a nice little 2 mg/ml prefilled syringe; it was 10mg/1 ml vial or even an ampule. If your order was to give 2 mg, obviously that would be 0.2 ml. At the time it didn't make sense to push 0.2 ml into a saline lock over (supposedly) 2 minutes and then push the flush quickly (as flushes are typically pushed). To do so would've meant giving the patient 0 mg over 2 minutes, and then 2 mg over 1 second. And there used to be a lot more patients sitting around in hospitals with heparin/saline locks.

    There's no need to talk about things as if they are [implied: always were] nonsense simply by virtue of the fact that things have changed. And a lot of confusion and conflicting instruction could be cleared up with just a smidge of historical information and an effort to put things into context.

    I appreciate the work of the ISMP, but to read their commentary on this you'd think that not one nurse in the past ever diluted a medication in a syringe, labeled it, carried it to a bedside, and administered it appropriately. They also don't offer much commentary on some of the various IRL issues like the fact that ketorolac burns and morphine has been known to cause a red streak or two unless it's pushed through a bolusing IV or else........diluted. I've had quite a few people tell me they're allergic to morphine and when I ask what the reaction was: red streak.

    Bah. I guess count me as one who isn't too alarmed either way.

close